Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 019, 33 pages      arXiv:1806.09327

Linear Representations and Frobenius Morphisms of Groupoids

Juan Jesús Barbarán Sánchez a and Laiachi El Kaoutit b
a) Universidad de Granada, Departamento de Álgebra, Facultad de Educación, Econonía y Tecnología de Ceuta, Cortadura del Valle, s/n. E-51001 Ceuta, Spain
b) Universidad de Granada, Departamento de Álgebra and IEMath-Granada, Facultad de Educación, Econonía y Tecnología de Ceuta, Cortadura del Valle, s/n. E-51001 Ceuta, Spain

Received June 26, 2018, in final form February 22, 2019; Published online March 12, 2019

Given a morphism of (small) groupoids with injective object map, we provide sufficient and necessary conditions under which the induction and co-induction functors between the categories of linear representations are naturally isomorphic. A morphism with this property is termed a Frobenius morphism of groupoids. As a consequence, an extension by a subgroupoid is Frobenius if and only if each fibre of the (left or right) pull-back biset has finitely many orbits. Our results extend and clarify the classical Frobenius reciprocity formulae in the theory of finite groups, and characterize Frobenius extension of algebras with enough orthogonal idempotents.

Key words: Linear representations of groupoids; restriction, inductions and co-induction functors; groupoids-bisets; translation groupoids; Frobenius extensions; Frobenius reciprocity formula.

pdf (646 kb)   tex (46 kb)


  1. Abrams G.D., Morita equivalence for rings with local units, Comm. Algebra 11 (1983), 801-837.
  2. Ánh P.N., Márki L., Rees matrix rings, J. Algebra 81 (1983), 340-369.
  3. Ánh P.N., Márki L., Morita equivalence for rings without identity, Tsukuba J. Math. 11 (1987), 1-16.
  4. Bouc S., Biset functors for finite groups, Lecture Notes in Math., Vol. 1990, Springer-Verlag, Berlin, 2010.
  5. Brown R., From groups to groupoids: a brief survey, Bull. London Math. Soc. 19 (1987), 113-134.
  6. Demazure M., Gabriel P., Groupes algébriques. Tome I: Géométrie algébrique, généralités, groupes commutatifs, Masson & Cie, Éditeur, Paris, North-Holland Publishing Co., Amsterdam, 1970.
  7. El Kaoutit L., Corings over rings with local units, Math. Nachr. 282 (2009), 726-747, arXiv:math.RA/0512655.
  8. El Kaoutit L., On geometrically transitive Hopf algebroids, J. Pure Appl. Algebra 222 (2018), 3483-3520, arXiv:1508.05761.
  9. El Kaoutit L., Kowalzig N., Morita theory for Hopf algebroids, principal bibundles, and weak equivalences, Doc. Math. 22 (2017), 551-609, arXiv:1407.7461.
  10. El Kaoutit L., Spinosa L., Mackey formula for bisets over groupoids, J. Algebra Appl., to appear, arXiv:1711.07203.
  11. Fuller K.R., On rings whose left modules are direct sums of finitely generated modules, Proc. Amer. Math. Soc. 54 (1976), 39-44.
  12. Gabriel P., Des catégories abéliennes, Bull. Soc. Math. France 90 (1962), 323-448.
  13. Guay A., Hepburn B., Symmetry and its formalisms: mathematical aspects, Philos. Sci. 76 (2009), 160-178.
  14. Higgins P.J., Notes on categories and groupoids, Van Nostrand Rienhold Mathematical Studies, Vol. 32, Van Nostrand Reinhold Co., London - New York - Melbourne, 1971.
  15. Howe R., On Frobenius reciprocity for unipotent algebraic groups over $Q$, Amer. J. Math. 93 (1971), 163-172.
  16. Jelenc B., Serre fibrations in the Morita category of topological groupoids, Topology Appl. 160 (2013), 9-23, arXiv:1108.5284.
  17. Kadison L., New examples of Frobenius extensions, University Lecture Series, Vol. 14, Amer. Math. Soc., Providence, RI, 1999.
  18. Karoubi M., $K$-theory. An introduction, Classics in Mathematics, Springer-Verlag, Berlin - Heidelberg, 2008.
  19. Kock J., Frobenius algebras and 2D topological quantum field theories, London Mathematical Society Student Texts, Vol. 59, Cambridge University Press, Cambridge, 2003.
  20. Kowalski E., An introduction to the representation theory of groups, Graduate Studies in Mathematics, Vol. 155, Amer. Math. Soc., Providence, RI, 2014.
  21. Landsman N.P., Lie groupoids and Lie algebroids in physics and noncommutative geometry, J. Geom. Phys. 56 (2006), 24-54, arXiv:math-ph/0506024.
  22. Mac Lane S., Categories for the working mathematician, 2nd ed., Graduate Texts in Mathematics, Vol. 5, Springer-Verlag, New York, 1998.
  23. Mackenzie K.C.H., General theory of Lie groupoids and Lie algebroids, London Mathematical Society Lecture Note Series, Vol. 213, Cambridge University Press, Cambridge, 2005.
  24. Mackey G.W., Induced representations of locally compact groups. II. The Frobenius reciprocity theorem, Ann. of Math. 58 (1953), 193-221.
  25. Mitchell B., Theory of categories, Pure and Applied Mathematics, Vol. 17, Academic Press, New York - London, 1965.
  26. Moerdijk I., Mrčun J., Lie groupoids, sheaves and cohomology, in Poisson Geometry, Deformation Quantisation and Group Representations, London Math. Soc. Lecture Note Ser., Vol. 323, Cambridge University Press, Cambridge, 2005, 145-272.
  27. Moore C.C., On the Frobenius reciprocity theorem for locally compact groups, Pacific J. Math. 12 (1962), 359-365.
  28. Pysiak L., Imprimitivity theorem for groupoid representations, Demonstratio Math. 44 (2011), 29-48, arXiv:1008.2084.
  29. Renault J., A groupoid approach to $C^{\ast} $-algebras, Lecture Notes in Math., Vol. 793, Springer, Berlin, 1980.
  30. Sternberg S., Group theory and physics, Cambridge University Press, Cambridge, 1994.
  31. Weinstein A., Groupoids: unifying internal and external symmetry. A tour through some examples, Notices Amer. Math. Soc. 43 (1996), 744-752, arXiv:math.RT/9602220.

Previous article  Next article   Contents of Volume 15 (2019)